EconPapers    
Economics at your fingertips  
 

Global loss diversification in the insurance sector

Oleg Sheremet and Andre Lucas

Insurance: Mathematics and Economics, 2009, vol. 44, issue 3, 415-425

Abstract: We study the possibility for international diversification of catastrophe risk by the insurance sector. Adopting the argument that large insurance losses may be a [`]globalizing factor' for the industry, we study the dependence of geographically distant insurance markets via equity returns. In particular, we employ conditional copula theory to model the bivariate dependence of the insurance industry. In contrast to earlier literature on this subject, we disentangle the causes of dependence stemming from the asset side from those from the liability side by conditioning on general market conditions. We find that for both Europe-America and Europe-Asia the dependence is significant. Moreover, we find asymmetric effects: the international dependence is particularly high for losses, even after conditioning for the asset side dependence. Finally, we investigate the time variation in copula parameters and find evidence that dependence in the insurance sector has increased over time, thus reducing the scope for international diversification of large losses in this sector.

Keywords: Catastrophic; insurance; losses; Copula; Dependence; Diversification (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167-6687(08)00171-6
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Global Loss Diversification in the Insurance Sector (2008) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:44:y:2009:i:3:p:415-425

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu (repec@elsevier.com).

 
Page updated 2025-03-23
Handle: RePEc:eee:insuma:v:44:y:2009:i:3:p:415-425